It is usually when parents are faced with a sick
child they have questions concerning the proper use of medications. I therefore asked two
pharmacists at All Children’s Hospital to answer some common concerns parents have
when giving their ill child a prescription medicine.
1. When the child’s physician prescribes a
medication three or four times a day, does this mean every eight or six hours or to divide
the doses into the child's waking hours?
Dave Grinder*: Most medications do not require
rigid adherence to a dosing schedule of every six to eight hours and are meant to be given
during the child's waking hours. For example, if a medication is prescribed every eight
hours, usually it can be given morning, noon, and evening. However, a few medications must
be given at specific intervals to keep up their blood levels, even if this means awakening
the child up at night. Examples asthma, anti-seizure, and heart medicines. If parents are
unsure about the timing of a medicine, they should ask their child’s physician or
pharmacist for clarification of the instructions.
2. When giving a medication to a child, what
should parents do if all of it does not end up in the youngster’s mouth?
Ann McLocklin: Most of the time, a parent should
estimate the amount their child did not receive and give that amount again. Parents do
need to be careful, however, about drugs that are potentially toxic, like cough
medications and anti-wheezing drugs. There is usually a large margin of safety with
antibiotics. When parents are not sure if they should give more medication, a call to
their child’s physician or pharmacist is in order.
3.What should parents do it their child throws up
all or most of the medication?
Ann McLocklin: Parents should try again a little
later, once the youngster has calmed down. The entire dose should be given. For some
medications, like anti-seizure or heart medications, throwing up part of the dose can be
important. In these situations parents should notify their child’s physician or
pharmacist for advice.
4. If a medication is supposed to be refrigerated,
how long can it be out and still be effective?
Dave Grinder: The time a refrigerated medication
can be left out of the refrigerator is highly variable and depends on the medication. For
example, Growth Hormone can be left at room temperature for seven days. The antibiotic
augmentin cannot be out of the refrigerator for more than a couple of hours. If a
child’s medication requires refrigeration, leave it in the refrigerator! Some
medications for children need to be refrigerated only because they taste better cold, not
because they lose effectiveness. If the child will be traveling, ask the child’s
physician if there is a chewable alternative. If the medication is accidentally left out
of the refrigerator, call the pharmacist before discarding or giving the medicine.
5. Why is it wrong to give one child a
sibling’s medication when a parent knows the other child most likely has the same
Ann McLocklin: It seems like a good idea if one
child has the "pink stuff" for an ear infection to give it to a brother or
sister with the same symptoms. However, giving a child someone else’s medication
could lead to problems. First, there will not be enough medication to complete the proper
course of treatment for either child. Second, giving medication to children without the
benefit of a physician’s examination may result in the wrong medication for the
child’s infection. Two children, with the same illness, may require different
medications taken under different directions. Always, complete the full course of
therapy prescribed and throw away any unused medication. Never give one child
another child’s medication.
6. How can parents tell if their child is having
an allergic reaction a medication?
Dave Grinder: Most medications are given to
children because they are ill. Sometimes it is very difficult to tell the difference
between an allergic reaction and the symptoms of the illness. For example, a rash that
develops while taking medication for an ear infection could be from the medicine or from
the virus causing the illness. Most reactions occur soon after receiving the medication,
but some reactions can develop slowly over the course of several days, and even after the
medicine is finished. Vomiting, stomach cramps, headache, nausea, and pain are generally
not symptoms of an allergic reaction. Parents should always call their child’s
physician or pharmacist if they are concerned about a possible reaction to the medicine.
7. When parents use a dropper to give their child
medication, must it be washed after it has been in their youngster’s mouth?
Ann McLocklin: Droppers are a convenience for
parents in giving medications to very young children. The dropper should be washed off
after each use or it could be contaminated. Remember to use a separate dropper for each
child when giving a non prescription medication like acetaminophen.